fbpx

Struggling with side effects after cancer treatment?

Learn how you can manage and alleviate your current side effects while actively working to prevent a relapse or secondary cancer using evidence-based, non-toxic therapies.

Click the orange button to the right to learn more.

Chemotherapy-induced Cardiomyopathy (CI-CM)- How long have I got?

Share Button

Chemotherapy-induced cardiomyopathy (CI-CM) is the most frequent complication of cytotoxic drugs, cardiotoxicity and portends a poor prognosis”

I underwent several cardio-toxic chemotherapy regimens following a diagnosis of multiple myeloma (MM) in early 1994. There was no mention of possible heart damage at the time. I didn’t know that chemotherapy-induced cardiomyopathy (CI-CM) is a common multiple myeloma side effect.

What do you do when your oncologist gives you adiamycin, cytoxan, busulphan and melaphalan, all known, proven, cardiotoxic chemotherapy drugs, all given within a six month period but he says nothing about probable heart damage caused by these drugs? And you a diagnosed with chemotherapy-induced cardiomyopathy 15 years later?

According to the study below, chemotherapy-induced cardiomyopathy portends a poor prognosis. Do you think they mean they say that CI-CM used to portend a poor prognosis or CI-CM portends a poor prognosis even with “modern heart failure therapy?”

More to the point, what do you think is a “poor prognosis?”

I was formally diagnosed with CI-CM at the beginning of 2020. I developed chronic atrial fibrillation in late 2010. I guess that I had CI-CM when I was diagnosed with A-fib.

I’m going to be conservative and say that I’ve had CI-CM since late 2010. But I will also be optimistic and say that I consider my prognosis to be a lot more than the 5-10 years discussed in the study below.

I have learned (the hard way) that ALL conventional medications are toxic. All meds cause short, long-term and late stage side effects. Therefore, I manage my CI-CM exclusively with evidence-based, non-toxic therapies.

Here is what I consider to be my evidence-based, non-conventional CI-CM therapies to be:

  • I exercise moderately- daily.
  • I don’t smoke or drink (to be honest, I drink about 3 glasses of wine weekly)-
  • My diet and lifestyle are very healthy. I’ve been working at this health thing for awhile now- I am a long-term survivor of an incurable blood cancer-
  • I’ve learned that there are many evidence-based supplements that are heart healthy- CoQ10, Taurine, Cocoa, Vitamin C, selenium, and many more…

I was on a beta blocker (metoprolol) for a short time when I was diagnosed with A-fib. I’m not sure why my doctor prescribed this med to me as my heart rate and blood pressure were below normal. The beta blocker made me feel extremely short-of-breath so I stopped taking it.

What I’m saying is that I will research and include as many evidence-based, non-toxic heart healthy therapies into my regimen as possible before I pursue toxic therapies.

To answer the question in the subject line- “how long have I got?” According to the study below,

  • “Mean time from last antineoplastic treatment dose and CI-CM diagnosis was 39±64 months”
  • “Overall survival was 72,6% at 5 years, 47,7% at 10 years”

As of today, June of 2021, my last antineoplastic treatment dose was December of 1995. So I’m doing well to be alive 26 years after that. As for the second OS statistic, using my formal diagnosis of CI-CM as day 1, I am 11 years post diagnosis and in the top half of CI-CM survivors.

My annual echocardiograms for since 2015 indicate that my ejection fraction (EJ) continues to improve and all other measurements remain stable.

All due to evidence-based but non-toxic, non-conventional therapies.

Have you or a loved one been diagnosed with chemotherapy-induced cardiomyopathy? When where you diagnosed? What are your symptoms? To learn more about heart healthy evidence-based, non-toxic therapies, scroll down the page, post a question or comment and I will reply to you ASAP.

Thank you,

David Emerson

  • MM Survivor
  • MM Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Improving survival of chemotherapy-induced cardiomyopathy in the modern heart failure therapy era

Chemotherapy-induced cardiomyopathy (CI-CM) is the most frequent complication of cytotoxic drugs cardiotoxicity and portends a poor prognosis: old studies on small populations, mainly treated with digoxin and diuretics, reported a 2-year mortality rate of about 60%. Recent data, however, show a fundamental role of an early treatment with the modern heart failure (HF) therapy as a determinant of recovery from CI-CM

From 1990 to 2012 we enrolled 62 consecutive pts (32,3% M, age 49±14 y) with CI-CM. Follow up was 70±62 months. At baseline mean left ventricular (LV) ejection fraction (EF) was 39.5±10%, LV end diastolic diameter index 32.1±5 mm/m2, NYHA class 2.6±1.2…

Mean time from last antineoplastic treatment dose and CI-CM diagnosis was 39±64 months. A late-onset cardiotoxicity was reported in the majority of pts with LV dilatation/dysfunction occurring even after 23 years…

At the end of follow up

  • 64,5% of pts were receiving ACE-inhibitors,
  • 18% ARBs and
  • 90% betablockers (BB):

the mean dose was 67%, 75% and 39% of the HF guidelines recommended dosage, respectively. Mineral corticoid receptor antagonists (MRA) were administered in 45% of pts; 76% received ACEI/ARBs plus BB and 42% of them were also on MRA…

Results: The combined end-point of all cause death/heart transplantation was reached in 25 pts (40,3%): 23.8% of deaths were due to refractory HF, 14.3% were non cardiac/cancer-related and 61.9% non cardiac/possibly cancer-related. Overall survival was 72,6% at 5 years, 47,7% at 10 years.

Conclusions: Our data show an improvement in survival of CI-CM pts with respect to data available in current literature. This finding presumably reflects the impact of evidence-based treatment of HF over the years, confirming the relevance of a widespread use of such therapies in early phases of cardiotoxicity related LV dysfunction

 

 

 

 

 

Leave a Comment:

4 comments
Multiple Myeloma Symptom, Side Effect, COD- Heart Damage, CICM - PeopleBeatingCancer says 7 months ago

[…] Chemotherapy-induced Cardiomyopathy (CI-CM)- How long have I got? […]

Reply
Healing Chemotherapy-Induced Heart Disease- PeopleBeatingCancer says last year

[…] Chemotherapy-induced Cardiomyopathy (CI-CM)- How long have I got? […]

Reply
Cardiac Resynchronization Therapy for Chemotherapy-Induced Cardiomyopathy - PeopleBeatingCancer says 3 years ago

[…] Chemotherapy-induced Cardiomyopathy- How long have I got? […]

Reply
Heart Failure-Cardiac Rehabilitation & Exercise - PeopleBeatingCancer says 3 years ago

[…] Chemotherapy-induced Cardiomyopathy- How long have I got? […]

Reply
Add Your Reply